Wondernut: ‘Weight-loss’ nut product highly toxic – Herald

,

Posted 13 April 2018

Ingestion of the nuts has been reported to cause vomiting‚ gastrointestinal pain and diarrhoea.

IT is marketed as an all-natural‚ 100% organic‚ certified non-toxic product which results in weight loss‚ detoxifies and lowers cholesterol‚ but the nut has been described as highly toxic to humans.

In November, South Africa’s Medicines Control Council – now the South African Health Products Regulatory Authority – issued a strong warning that the nuts of Aleurites moluccanus (L.) Willd. – also known as Indian Walnut‚ and marketed in South Africa as the Wondernut – had reported toxic effects in humans‚ ranging from severe gastrointestinal irritation to death.

That was because it contains compounds that have irritant properties and are very strong purgatives‚ the regulator said.

“They may also act as potent tumour promoters and be very irritating to the skin and eyes.

“Ingestion of the nuts has been reported to cause vomiting‚ gastrointestinal pain and diarrhoea.

“Health agencies in countries such as Spain‚ Argentina‚ Chile and Brazil have prohibited the use of the seeds due to deaths reportedly caused by their ingestion for weight loss purposes.”

A Port Elizabeth accountant – who asked not to be named – said this week that during the first two weeks of taking Wondernut‚ she had severe health issues – extreme nausea‚ diarrhoea‚ and stomach cramps “so bad I could not stand up straight”.

“As I wasn’t losing weight‚ I stopped taking it‚ and a week later I started noticing that my ankles and lower legs had started to swell.

“Now‚ three weeks later‚ I still have the swelling‚ and when I went to my doctor‚ he said my liver is enlarged and my blood pressure is high.”

She is awaiting the results of blood tests.

The then MCC warned consumers to avoid the product‚ and reminded those selling it that such products had to be registered as medicines.

But five months on‚ the “Wondernut” is still being actively marketed online in South Africa.

The writer received an unsolicited e-mail from a Wondernut agent this week‚ claiming that the product was effective for “faster weight loss” and that it detoxifies‚ maintains energy‚ lowers bad cholesterol and reduces appetite.

The Wondernut website states: “This organic weight loss seeds (sic) has not been evaluated by the MCC. [It] is not intended to diagnose‚ treat‚ cure or prevent any disease.”

The website features a series of video interviews with sales agents‚ conducted by director and co-founder Maureen Botes‚ who makes health statements‚ including: “It has worked on cancer patients‚” and: “It can make your blood pressure drop.”

She repeatedly says those taking the product have seen a dramatic reduction in their cholesterol levels.

Contacted for comment‚ Botes said: “Our legal team has asked us not to talk to you people.”

Get in touch with Wendy Knowler via e-mail: [email protected] or on Twitter: @wendyknowler.

[note note_color=”#fdfba8″]We contacted Maureen Botes and her partners on the 3rd April 2018. They cannot claim to be ignorant about this issue. Which suggests that she and partners do not care an ounce whether your health could be affected by this product. We suggest that you write to SAHPRA, and lay a charge against the owners at the local SAPS office. [/note] [note note_color="#f6fdde" radius="4"]CamCheck posts related to Wondernut
(Link opens in new browser window)
[/note]

,

3 Responses to Wondernut: ‘Weight-loss’ nut product highly toxic – Herald

  1. Dissappointed 17 May, 2018 at 2:20 am #

    I have been taking the pills for 3 days now and have noticed a change in my hormones (stomach swollen and hard swollen breasts), my anxiety has hightened, I’m irritated all the time and diarrhea started yesterday including bad cramps. I stopped taking the pills immediately. I hope it’s flushed out of my system quickly – the side effects are too severe for this product to be healthy / natural.

    I was looking for an appetite suppressant and something to rid me of water retention as I’m already exercising and changed my diet.

    Dissappointed in wasting my money

  2. Dissappointed 17 May, 2018 at 2:21 am #

    I have been taking the pills for 3 days now and have noticed a change in my hormones (stomach swollen and hard swollen breasts) – this is strange as I just finished my period, my anxiety has hightened, I’m irritated all the time and diarrhea started yesterday including bad cramps. I stopped taking the pills immediately. I hope it’s flushed out of my system quickly – the side effects are too severe for this product to be healthy / natural.

    I was looking for an appetite suppressant and something to rid me of water retention as I’m already exercising and changed my diet.

    Dissappointed in wasting my money

    • confused 7 August, 2018 at 10:04 am #

      i have also been taking it for a week and have noticed all of these effects on me .
      especially the hardened breasts . which have doubled in size now and have a liquid coming from it and NO I am not pregnant.
      I have discontinued the pill for a day no so still waiting for it to leave my system ,

Leave a Reply

This site uses Akismet to reduce spam. Learn how your comment data is processed.